Dr. Bekaii-Saab Compares Toxicities of Regorafenib and TAS-102 in Colorectal Cancer

Tanios Bekaii-Saab, MD
Published: Monday, Nov 21, 2016



Tanios Bekaii-Saab, MD, professor of Medicine, Mayo Clinic, compares the toxicity profiles of regorafenib (Stivarga) and TAS-102 (Lonsurf), which are both used to treat patients with metastatic colorectal cancer (mCRC).

According to Bekaii-Saab, the toxicities are quite different for these 2 agents. Regorafenib is mainly associated with hand-and-foot syndrome, fatigue, and hypertension, all of which tend to occur within the first 1 to 2 weeks of treatment. For the first of month of treatment with regorafenib in general, patients are recommended to see their doctors every week to monitor those potential adverse events.

The dose of regorafenib has yet to be optimized, though one study is currently investigating that issue, and the results will come out next year, says Bekaii-Saab.

Conversely, the toxicities associated with TAS-102 are mostly hematological in nature, and they tend to occur very rapidly. Among some of those adverse events, says Bekaii-Saab, are neutropenia, anemia, and thrombocytopenia.

Moreover, clinicians are encouraged to focus on understanding the long-term impact that these toxicities can have on a patient.


Tanios Bekaii-Saab, MD, professor of Medicine, Mayo Clinic, compares the toxicity profiles of regorafenib (Stivarga) and TAS-102 (Lonsurf), which are both used to treat patients with metastatic colorectal cancer (mCRC).

According to Bekaii-Saab, the toxicities are quite different for these 2 agents. Regorafenib is mainly associated with hand-and-foot syndrome, fatigue, and hypertension, all of which tend to occur within the first 1 to 2 weeks of treatment. For the first of month of treatment with regorafenib in general, patients are recommended to see their doctors every week to monitor those potential adverse events.

The dose of regorafenib has yet to be optimized, though one study is currently investigating that issue, and the results will come out next year, says Bekaii-Saab.

Conversely, the toxicities associated with TAS-102 are mostly hematological in nature, and they tend to occur very rapidly. Among some of those adverse events, says Bekaii-Saab, are neutropenia, anemia, and thrombocytopenia.

Moreover, clinicians are encouraged to focus on understanding the long-term impact that these toxicities can have on a patient.

View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: Oncology Best Practice™ Decision Points in Advanced NSCLC: Assessing Treatment Options Beyond Disease ProgressionNov 30, 20181.0
Community Practice Connections™: Precision Medicine for Community Oncologists: Assessing the Role of Tumor-Testing Technologies in Cancer CareNov 30, 20181.0
Publication Bottom Border
Border Publication
x